Alert archive / North Carolina / Flash Flood Warnings in 2020

Flash Flood Warning 27, NWS Raleigh, NC

July 18, 2020Johnston County, Wake County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 18, 2020, 4:03 PM EDT for Johnston County, Wake County, North Carolina. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2020, 4:03 PM EDT (20:03 UTC)
Expired
Jul 18, 2020, 5:34 PM EDT
In force
91 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Johnston County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 753 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
753 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

132 
WGUS52 KRAH 182003
FFWRAH
NCC101-183-182300-
/O.NEW.KRAH.FF.W.0027.200718T2003Z-200718T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
403 PM EDT Sat Jul 18 2020

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Northeastern Wake County in central North Carolina...
  North central Johnston County in central North Carolina...

* Until 700 PM EDT.

* At 402 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen. A spotter reported nearly 3 inches of rain 
  since 3 PM. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses.

* Some locations that will experience flooding include...
  Raleigh, Wake Forest, Zebulon, Knightdale, Wendell, Rolesville and
  Emit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3588 7831 3573 7822 3567 7852 3587 7867
      3599 7847

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Leins
1 follow-up statement
122 
WGUS72 KRAH 182134
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
534 PM EDT Sat Jul 18 2020

NCC101-183-182144-
/O.CAN.KRAH.FF.W.0027.000000T0000Z-200718T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wake NC-Johnston NC-
534 PM EDT Sat Jul 18 2020

...THE FLASH FLOOD WARNING FOR NORTHEASTERN WAKE AND NORTH CENTRAL
JOHNSTON COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3588 7831 3573 7822 3567 7852 3587 7867
      3599 7847

$$

GIH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 3:49 PM EDT, 14 minutes earlier.

Area forecast discussion, Jul 18, 3:49 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
349 PM EDT Sat Jul 18 2020

.SYNOPSIS...
Hot, subtropical high pressure will generally remain in place
through the next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Saturday...

Water vapor satellite showed a broad, upper-level ridge in
place across the region stretching from Alabama to the eastern
Carolinas. Surface observations showed a weak surface trough
stretching from the north Atlantic coast down across central
North Carolina and a Bermuda high to our east. Radar displayed
widely scattered thunderstorms across the region thanks to
MLCAPE of 2000-2500 J/kg, diurnal heating and sufficient
lower/mid-level moisture. Slow-moving storms could produce an
isolated flash flooding threat this afternoon, but the main
threat with stronger storms is wind gusts of 30-40 mph, with
some storms producing severe wind gusts to 60 mph. SPC has
upgraded the western portion of our area to a Marginal Risk of
severe storms. Southwesterly flow near the surface will keep the
moist airmass in place across the region, with afternoon dew
point temperatures remaining in the low to mid 70s. Combined
with highs in the low to mid 90s, the heat indices have reached
the low to mid 100s again today for most areas. Lows tonight
will be in the low to mid 70s, with an isolated
shower/thunderstorm possible mainly across the Coastal Plain.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 330 PM Saturday...

...Heat Advisory Now in Effect for Most Areas Sunday...

High pressure aloft and high surface dewpoints will create
another dangerously hot day across the region on Sunday, with
temperatures a few degrees higher than Saturday. This has
prompted the issuance of the first Heat Advisory of the year for
all of the region from noon to 9PM. Heat indices above 102 will
be widespread, with portions of the Coastal Plain and northeast
Piedmont reaching around 105 degrees. Isolated areas could feel
as hot as 107. Some areas near the Triad will have the lowest
heat indices closer to 100. Scattered convection will develop
again in the afternoon and evening, however shear remains weak
while MLCAPE remains high. Storm threats Sunday will be similar
to Saturday, with isolated flooding and gusty winds possible.

Most convection should end not long after sunset, with an
isolated shower possible along the Coastal Plain. Lows will
remain above seasonal normals, only lowering to the mid 70s
across the region.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 300 PM Saturday...

...A prolonged period of heat expected through the upcoming week...

The large 592-595dm 500mb ridge will remain the dominant driver of
our weather for the upcoming week. The ridge axis will move little
this week and as such, temperatures will be consistently in the mid
90s each day through the end of the week with lows generally in the
low to mid 70s. Statistical guidance, as mentioned by the previous
shift, is trending downward with temps late in the forecast but this
is unlikely as the deterministic mass fields suggest steady state
temperatures through the end of the week. The only relief in sight
is in the form of a weak cold front/trough that is expected to move
through the Great Lakes and into portions of the Mid Atlantic next
Saturday. These fronts often struggle to make it this far south
before washing out and I'm not entirely sold on a post-frontal
regime setting up across central NC with such a strong ridge nearby.
Thus, hazy hot and humid weather is here for the foreseeable future.
Daytime heat index readings in the 102-105 degree range are expected
and Heat Advisories are likely in the cards this week.

Not to be forgotten, precip chances will be very typical for summer
this week. Surface high pressure near Bermuda will continue to
advect anomalously high PW's into the area with values around 1.5 to
1.7 inches common this week. Afternoon showers and thunderstorms are
expected each day, some of which will be capable of producing
locally heavy rain. However with weak steering flow aloft and the
lack of any discernible organized forcing features, the threat of
widespread severe weather or flooding rains appears to be low.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 200 PM Saturday...

24 hour TAF period: Scattered TSRA will continue through the evening
across most of the area, especially over portions of the Piedmont
and Sandhills. In and around storms, MVFR ceilings and VIS, frequent
lightning, gusty and erratic surface winds and strong up/downdrafts
are likely. Otherwise, VFR conditions are expected through the
period with winds generally less than 10 kt.

Beyond the TAF period: Afternoon/evening TSRA/SHRA and the potential
for early morning FG/low-stratus will continue each day through the
period. Otherwise, VFR conditions are expected.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 9 PM EDT Sunday for NCZ007>011-
021>028-038>043-073>078-083>086-088-089.

&&

SYNOPSIS...MWS
NEAR TERM...JJT
SHORT TERM...JJT
LONG TERM...DL
AVIATION...JJT
Hazardous weather outlook, Jul 18, 6:49 AM EDT, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
649 AM EDT Sat Jul 18 2020

NCZ011-026>028-040>043-073>078-083>086-088-089-191200-
Halifax-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Stanly-
Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
649 AM EDT Sat Jul 18 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Temperatures in the lower to middle 90s combined with high humidity
will result in heat index values in the upper 90s to 102 degrees this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Temperatures in the lower to middle 90s combined with high humidity
will result in heat index values in the upper 90s to 103 degrees
each afternoon. The prolonged period and cumulative effects of the heat
will become dangerous.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>010-021>025-038-039-191200-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Davidson-Randolph-
649 AM EDT Sat Jul 18 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Temperatures in the lower to middle 90s combined with high humidity
will result in heat index values between 100 and 105 degrees this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Temperatures in the lower to middle 90s combined with high humidity
will result in heat index values between 102 and 108 degrees each
afternoon. The prolonged period and cumulative effects of the heat
will become dangerous. A Heat Advisory will likely be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 18, 12:15 PM EDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1215 PM EDT Sat Jul 18 2020

NCZ007>011-021>028-038>043-073>078-083>086-088-089-182300-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF ROXBORO, OXFORD, CREEDMOOR, HENDERSON,
KITTRELL, WARRENTON, NORLINA, ROANOKE RAPIDS, ENFIELD,
SCOTLAND NECK, WINSTON-SALEM, GREENSBORO, HIGH POINT, BURLINGTON,
GRAHAM, MEBANE, HILLSBOROUGH, CHAPEL HILL, CARRBORO, DURHAM,
ROUGEMONT, LOUISBURG, FRANKLINTON, NASHVILLE, SPRING HOPE,
ROCKY MOUNT, TARBORO, PRINCEVILLE, LEXINGTON, THOMASVILLE,
ASHEBORO, ARCHDALE, SILER CITY, PITTSBORO, RALEIGH, CARY, APEX,
WAKE FOREST, KNIGHTDALE, SMITHFIELD, SELMA, CLAYTON, WILSON,
ALBEMARLE, TROY, SOUTHERN PINES, PINEHURST, ABERDEEN, CARTHAGE,
SANFORD, LILLINGTON, ANGIER, BUIES CREEK, ERWIN, DUNN, GOLDSBORO,
WADESBORO, POLKTON, ROCKINGHAM, ELLERBE, LAURINBURG,
CAMP MACKALL, WAGRAM, RAEFORD, FAYETTEVILLE, SPRING LAKE,
HOPE MILLS, CLINTON, AND ROSEBORO
1215 PM EDT Sat Jul 18 2020

...HEAT INDEX VALUES IN THE LOW 100S TODAY...

High temperatures in the low to mid 90s will combine with high
dewpoint temperatures to create heat index values between 100 to
105 degrees this afternoon across most of the region.

If you must be outdoors today, please drink plenty of water, wear
loose fitting, light colored clothing and take breaks in an
air conditioned building.

Listen to NOAA Weather Radio, your local media or follow our
web page at weather.gov/rah or Twitter or Facebook for the latest
weather updates.

JJT
Special weather statement, Jul 18, 2:02 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Raleigh NC
202 PM EDT Sat Jul 18 2020

NCZ083-084-181900-
Anson NC-Richmond NC-
202 PM EDT Sat Jul 18 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ANSON AND WESTERN
RICHMOND COUNTIES UNTIL 300 PM EDT...

At 201 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wadesboro, moving east at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Wadesboro, Lilesville and Blewett Falls Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3497 8011 3512 8002 3516 7977 3486 7980
TIME...MOT...LOC 1801Z 287DEG 8KT 3501 7999

Leins
Special weather statement, Jul 18, 2:53 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Raleigh NC
253 PM EDT Sat Jul 18 2020

NCZ026-027-041-042-182000-
Nash NC-Johnston NC-Franklin NC-Wake NC-
253 PM EDT Sat Jul 18 2020

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
NASH...NORTHEASTERN WAKE...NORTH CENTRAL JOHNSTON AND SOUTHWESTERN
FRANKLIN COUNTIES UNTIL 400 PM EDT...

At 252 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Bunn, or 10 miles south of Louisburg, moving
southeast at 15 mph.

Wind gusts up to 50 mph will be possible with these storm.

Locations impacted include...
Wake Forest, Zebulon, Bailey, Bunn, Wendell, Rolesville, Spring Hope,
Youngsville, Middlesex and Pilot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3582 7796 3570 7828 3600 7860 3612 7837
TIME...MOT...LOC 1852Z 317DEG 12KT 3595 7833

Leins
Special weather statement, Jul 18, 3:37 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Raleigh NC
337 PM EDT Sat Jul 18 2020

NCZ075-086-088-182030-
Hoke NC-Moore NC-Cumberland NC-
337 PM EDT Sat Jul 18 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MOORE...WEST CENTRAL
CUMBERLAND AND CENTRAL HOKE COUNTIES UNTIL 430 PM EDT...

At 336 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Raeford, moving southeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Southern Pines, Raeford, Fort Bragg, Pinehurst, Aberdeen, Pope AFB,
Whispering Pines, Pinebluff, Foxfire and Taylortown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3522 7967 3536 7936 3528 7921 3527 7922
      3524 7917 3521 7915 3519 7910 3520 7907
      3512 7894 3494 7934
TIME...MOT...LOC 1936Z 310DEG 17KT 3507 7930

Leins

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:03 PM EDTAreal Flood AdvisoryRAHAnson, Montgomery, Richmond, Stanly3 hr
Jul 17, 8:18 PM EDTSpecial Weather StatementRAHWayne, Wilson42 min
Jul 17, 8:39 PM EDTSpecial Weather StatementRAHAnson, Richmond66 min
Jul 18, 2:02 PM EDTSpecial Weather StatementRAHAnson58 min
Jul 18, 2:53 PM EDTSpecial Weather StatementRAHFranklin67 min
Jul 18, 3:18 PM EDTHeat AdvisoryRAHAlamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more30 hr
Jul 18, 3:26 PM EDTSevere Thunderstorm WarningRAHFranklin, Wake49 min
Jul 18, 3:37 PM EDTSpecial Weather StatementRAHHoke53 min
Jul 18, 3:49 PM EDTSevere Thunderstorm WarningRAHJohnston, Wake56 min
Jul 18, 4:25 PM EDTSpecial Weather StatementRAHEdgecombe35 min
Jul 18, 4:43 PM EDTSevere Thunderstorm WarningRAHGuilford, Randolph47 min
Jul 18, 4:52 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Johnston, Lee, Wake53 min
Jul 18, 5:13 PM EDTAreal Flood AdvisoryRAHDavidson, Forsyth, Guilford, Randolph104 min
Jul 18, 5:42 PM EDTSpecial Weather StatementRAHRandolph63 min
Jul 18, 5:57 PM EDTSpecial Weather StatementRAHHarnett, Lee, Wayne48 min
Jul 18, 6:05 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Stanly40 min
Jul 18, 6:16 PM EDTSevere Thunderstorm WarningRAHWayne44 min
Jul 18, 6:24 PM EDTSpecial Weather StatementRAHDurham, Orange51 min
Jul 18, 6:42 PM EDTSpecial Weather StatementRAHRandolph48 min

Nearby

Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.